Colitis is inflammation and malfunction of the colon. There are two basic types of colitis, ulcerative and spastic.
Ulcerative colitis is much more serious and is characterized by the frequent passage of bloody stools. Its cause is unknown, but its onset is usually associated with emotional stress and frustration. Antibiotics and cortisone derivatives may relieve symptoms of inflammation temporarily, but antibiotics may cause allergic reactions or encourage the growth of fungi while corticoids may increase the danger of perforation. Some cases of ulcerative colitis remain chronic for many years with brief periods of remission, but others become severe so rapidly that surgical removal of the colon is necessary.
Spastic colitis is considered mainly a functional disorder and is much less serious but sometimes very persistent. It is characterized by diarrhea with mucus excretion alternating with episodes of constipation. Taking laxatives aggravates the condition and should be avoided. Laxatives, such as cascara, irritate the intestines and are not helpful. Sedatives promote constipation. There is no known drug which is effective for treating this condition, but a high fiber diet with plenty of liquids and all the essential vitamins is beneficial. Large doses of Vitamin C will help prevent bleeding.Although people with cerebral palsy have brain damage and may not speak, write or perform manual tasks well, they may have high intelligence and are usually very sociable.
Acupuncture is effective for treating both types of colitis. Six treatments are usually enough for lasting relief from spastic colitis, but ulcerative colitis may require many more treatments. Acupuncture can also be used to treat the anxiety and depression which frequently accompany and aggravate colitis. Most patients experience a feeling of well-being after the first few treatments.
Patients who have been taking ACTH or cortisone derivatives for colitis should not discontinue their drugs suddenly, because withdrawal symptoms can be life-threatening. Physicians should supervise the gradual reduction of these dangerous drugs.